Recently considerable attention has been drawn to an issue receiving more attention. You may be working very hard to lose weight yet you are continuing to gain weight instead. Did you realize that many of the drugs or medicinal treatments prescribed today will actually encourage weight gain? What is Happening?
You may not even realize this but medication your doctor has prescribed for some other condition could be to blame. could be to blame. Some prescription drugs prescribed for treatment of mood disorders, seizures, migraines, diabetes, and even high blood pressure can actually lead to weight gain. In addition some steroids, hormone replacement therapy, and oral contraceptives can also lead to weight gain.
This news may lead you to immediately decide that you should discontinue taking those medications. This may be a poor decision in many instances. You definitely should remember that an extra 10 pounds may be worth the benefits that the medication is contributing to your overall health.
Drugs That Can Cause Weight Gain
There is no definitive list of prescription drugs that can cause weight gain but it is suggested there are at least 50 common medications. Steroids such as prednisone, antidepressants such as Elavil and Tofranil, and antipsychotics such as Zyprexa have been determined as a few of the drugs that cause weight gain.
Other notable medications that lead to weight gain include diabetes drugs like Diabinese and Diabeta, the antidepressants Zoloft and Paxil, the antiseizure medication Depakote, , and the high blood pressure medications Inderal and Cardura. Heartburn medications like Prevacid and Nexium may also lead to weight gain.
In fact in some cases it is not actually the drug that directly causes the weight gain. In an example of this, if an antidepressant makes people feel good, their appetite may be improve which simply leads to eating more. To add more complexity to the puzzle, drugs like Prevacid and Nexium, can cause some people to lose weight while other people will gain weight. Even though some drugs will stimulate weight gain, in many instances, the doctor may be able to move you to another medication that that will effectively treat your condition but which will not lead to weight gain.
While some drugs can be the cause of weight gain, consider your options carefully and weigh the value of the drug treatment against the potential benefits of the weight loss.